Magazine article Drug Topics

Beware of Liver Injury from Anti-TB Meds

Magazine article Drug Topics

Beware of Liver Injury from Anti-TB Meds

Article excerpt

The American Thoracic Society (ATS) recently issued a statement on the hepatotoxitity of antituberculosis medications. The statement, which appeared in the Oct. 15 issue of the American Journal of Respiratory and Critical Care Medicine, addresses the growing incidence of drug-induced liver injury (DILI) by tuberculosis medications.

TB medications have always been associated with hepatotoxicity and DILI. In recent years, the number of cases of non-TB medications causing DILI has steadily increased. Hepatotoxicity is becoming a more prevalent adverse effect of medications, with more than 700 drugs with reported hepatotoxicity approved by the Food & Drug Administration. DILI as a whole is so prevalent that it has replaced viral hepatitis as the most apparent cause of liver failure. The overall percentage of TB DILI occurrence ranges from 5% to 33%.

The ATS, in conjunction with the Centers for Disease Control & Prevention and the Infectious Diseases Society of America, had published a previous guideline in June 2003. That statement was much broader in scope and dealt with all aspects of treating tuberculosis. In contrast, this statement delves into the mechanism of the TB medications and the treatment protocols for TB in patients with increased risk of hepatotoxicity. One of the keys to curtailing DILI in TB patients is to understand and recognize risk factors for hepatotoxicity. "To help clinicians understand and recognize DILI, we documented the metabolism of these drugs, mechanisms of injury, and clinical signals," explained writing committee member Charles A. Peloquin, Pharm.D., pharmacist at National Jewish Medical and Research Center in Denver. "The document aims to provide clinicians with the education and resources needed to optimize patient care."

Sharon Lieberman-Blum, Pharm.D., clinical pharmacy specialist at James J. Peters VA Medical Center, Bronx, N.Y, said the guideline brings out an important point. "It is imperative that the healthcare professional pay close attention to patients' clinical signs and symptoms, in addition to laboratory values, when assessing the safety of these medications." As to the nature of TB medications being hepatotoxic, clinicians have to know what to look for and how to respond. Keeping a watchful eye on how the patient is doing will go a long way in preventing DILI, she added.

The multidisciplinary writing committee's recommendations are twofold: to provide pharmacotherapeutic and provider education. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.